IDEAS home Printed from
MyIDEAS: Login to save this paper or follow this series

Investment Spending,Equilibrium Indeterminacy and the Interactions of Monetary and Fiscal Policy

  • Thomas Lubik

This paper investigates determinacy of equilibrium in a canonical New Keynesian model under different monetary and fiscal policy rules. It is shown that a simple monetary rule that responds aggressively to inflation is a necessary condition for equilibrium determinacy, when fiscal policy is accommodating. If there is a high degree of structural distortions in the economy, then the interesting possibility arises that both aggressive monetary and fiscal policies are required to guarantee existence. When investment adjustment costs are introduced, the monetary and fiscal policy dichotomy is in principle maintained. The determinacy region is, however, highly dependent on the degree of distortion in the economy. The more prices are sticky, and the less competitive firms are, the economy is likely to exhibit indeterminacy even if monetary policy is active.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL:
Download Restriction: no

Paper provided by The Johns Hopkins University,Department of Economics in its series Economics Working Paper Archive with number 490.

in new window

Date of creation: Jan 2003
Date of revision:
Handle: RePEc:jhu:papers:490
Contact details of provider: Postal: 3400 North Charles Street Baltimore, MD 21218
Phone: 410-516-7601
Fax: 410-516-7600
Web page:

More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Andrew Levin & Christopher J. Erceg & Dale W. Henderson, 1999. "Optimal Monetary Policy with Staggered Wage and Price Contracts," Computing in Economics and Finance 1999 1151, Society for Computational Economics.
  2. Benhabib, Jess & Farmer, Roger E.A., 1999. "Indeterminacy and sunspots in macroeconomics," Handbook of Macroeconomics, in: J. B. Taylor & M. Woodford (ed.), Handbook of Macroeconomics, edition 1, volume 1, chapter 6, pages 387-448 Elsevier.
  3. Calvo, Guillermo A., 1983. "Staggered prices in a utility-maximizing framework," Journal of Monetary Economics, Elsevier, vol. 12(3), pages 383-398, September.
  4. Farmer, Roger E A, 1997. "Money in a Real Business Cycle Model," CEPR Discussion Papers 1630, C.E.P.R. Discussion Papers.
  5. Leeper, Eric M., 1991. "Equilibria under 'active' and 'passive' monetary and fiscal policies," Journal of Monetary Economics, Elsevier, vol. 27(1), pages 129-147, February.
  6. Kim, Jinill, 2000. "Constructing and estimating a realistic optimizing model of monetary policy," Journal of Monetary Economics, Elsevier, vol. 45(2), pages 329-359, April.
  7. Benhabib, J. & Schmitt-Grohe, S. & Uribe, M., 1998. "Monetary Policy and Multiple Equilibria," Working Papers 98-02, C.V. Starr Center for Applied Economics, New York University.
  8. Bennett T. McCallum & Edward Nelson, 1997. "An Optimizing IS-LM Specification for Monetary Policy and Business Cycle Analysis," NBER Working Papers 5875, National Bureau of Economic Research, Inc.
  9. Thomas Lubik & Massimiliano Marzo, 2003. "An Inventory of Simple Monetary Policy Rules in a New Keynesian Macroeconomic Model," Economics Working Paper Archive 500, The Johns Hopkins University,Department of Economics.
  10. Dupor, Bill, 2001. "Investment and Interest Rate Policy," Journal of Economic Theory, Elsevier, vol. 98(1), pages 85-113, May.
  11. Frank Schorfheide & Thomas A. Lubik, 2003. "Estimating Monetary Policy Rules in Small Open Economies: A Structural Approach," Computing in Economics and Finance 2003 225, Society for Computational Economics.
  12. Charles T. Carlstrom & Timothy S. Fuerst, 2000. "Forward-looking versus backward-looking Taylor rules," Working Paper 0009, Federal Reserve Bank of Cleveland.
  13. Blanchard, Olivier Jean & Kahn, Charles M, 1980. "The Solution of Linear Difference Models under Rational Expectations," Econometrica, Econometric Society, vol. 48(5), pages 1305-11, July.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:jhu:papers:490. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (None)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.